Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Mobile, AL

January 28, 1997Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 28, 1997, 7:10 AM CST for Okaloosa County, Santa Rosa County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 1997, 7:10 AM CST (13:10 UTC)
Expired
Jan 28, 1997, 8:15 AM CST
In force
65 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Okaloosa County, FL, Santa Rosa County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WUUS1 KMOB 281315
SVRMOB
FLC091-113-281415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
710 AM CST TUE JAN 28 1997

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWEST FLORIDA

   ...OKALOOSA COUNTY...SANTA ROSA COUNTY

AT 710 AM CST...DOPPLER RADAR IN MOBILE INDICATED A LINE OF STRONG
THUNDERSTORMS MOVING OVER PARTS OF NORTHWEST FLORIDA DURING THE LAST
HOUR.

REPORTS OF WIND DAMAGE ALONG THIS LINE HAVE BEEN RECEIVED FROM ESCAMBIA
COUNTY FL DURING THE LAST 15 TO 20 MINUTES.

THE MAIN THREAT WITH WILL BE DAMAGING WINDS...FREQUENT LIGHTNING AND
LARGE HAIL WITH SOME OF THE STRONGER THUNDERSTORMS.

MOVEMENT OF THESE THUNDERSTORMS WAS TO THE EAST SOUTHEAST AT 30 MPH.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.



&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 3:10 AM CST, 4 hours earlier.

Area forecast discussion, Jan 28, 3:10 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CST WED JAN 28 1997

MORNING SFC ANALYSIS SHOWS FRONTAL SYSTEM WHICH MOVED THRU FCST AREA
TUESDAY MORNING NOW NEARLY STATIONARY EXTENDING FROM SOUTHEAST
GEORGIA...ACROSS THE FLORIDA BIG BEND...AND INTO CENTRAL GULF OF
MEXICO. FRONT PROGGED TO MOVE LITTLE TODAY AS SFC WAVE/LOW BEGINS TO
DEVELOP ALONG BOUNDARY OVER CENTRAL GULF OF MEXICO. AT UPPER
LEVELS...MODELS SIMILAR IN MOVG 50H SHORTWAVE TROF VISIBLE ON WATER
VAPOR IMAGERY THIS MORNING OVER THE UPPER TEXAS COAST EAST ACROSS THE
GULF COASTAL REGION TODAY. THIS FEATURE PROGGED TO WEAKEN AS IT MOVES
EAST...ESPECIALLY AFTER 00Z THU AND BE EAST OF THE FCST AREA BY
AROUND 06Z THU. THIS UPPER LEVEL SYSTEM WILL SUPPORT FURTHER
DEVELOPMENT OF THE SFC LOW ALONG STATIONARY FRONT OVER THE GULF.
CROSS SECTION ANALYSIS INDICATING LOLVL MOISTURE (<850MB) OVER FCST
AREA WITH DEEPER MOISTURE EAST AND SOUTH OF AREA IN WARM SECTOR OF
FRONTAL SYSTEM. DESCENT UVVS ALSO NOTED OVER AREA...ESPECIALLY 12Z
TO 18Z TODAY IN ASSOCIATION WITH SHORTWAVE MOVG ACROSS REGION.
THIS...IN COMBINATION WITH ASSOCIATED COLD POOL SHOULD ALLOW FOR
SHRA/TSTM DEVELOPMENT OVER MUCH OF THE AREA TODAY...BUT WITH LOLVL
CAA...LOW DEWPOINTS...AND WEAK WIND PROFILES...NO STRONG/SEVERE TSTMS
EXPECTED. AREA 88DS INDICATE LIGHT SHRAS DEVELOPG SOUTHEASTERN
COASTAL AREAS OF LOUISIANA ATTM...SO LIKELY POPS NECESSARY
TODAY...ESPECIALLY CLOSER TO THE COAST WHERE LOLVL MOISTURE MORE
ABUNDANT. TEMPS RUNNING COOLER THAN FWC GUIDANCE...WILL LEAN TOWARD
COOLER FAN NUMBERS.

MOB 48/39/57/40 6300  PNS 52/43/59/42 5200
DTS 51/44/58/43 5200  EVR 46/35/54/34 5300 12

In the hours before

Special weather statement, Jan 28, 5:11 AM CST, 1 hour 59 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-290600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CST TUE JAN 27 1997

SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA OR THE WESTERN FLORIDA PANHANDLE
TODAY THROUGH THIS EVENING.

A COLD FRONT EXTENDING FROM NORTHWEST ALABAMA ACROSS CENTRAL
MISSISSIPPI THIS MORNING WILL MOVE EAST ACROSS THE AREA TODAY. AHEAD
OF THE FRONT...SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF MISSISSIPPI
EARLY THIS MORNING...AND ACROSS SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THROUGH LATE THIS MORNING. SOME THUNDERSTORMS WILL
CONTINUE ALONG AND EAST OF THE FRONTAL BOUNDARY OVER THE FLORIDA
PANHANDLE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THE STORMS
OVER SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE WILL
APPROACH SEVERE LIMITS EARLY THIS MORNING...BUT THE STRONGER STORMS
SHOULD END BY LATE MORNING AS LOW LEVEL FLOW WEAKENS ACROSS THE AREA.

STRONG THUNDERSTORMS WILL BE OCCURRING OVER PARTS OF SOUTH CENTRAL
ALABAMA AND THE WESTERN FLORIDA PANHANDLE LATE THIS MORNING INTO THE
EARLY AFTERNOON HOURS...AND A FEW OF THE STORMS WILL BE STRONG WITH
WIND GUSTS UP TO AROUND 40 MPH AND SOME SMALL HAIL POSSIBLE...BUT
THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS THROUGH THE
AFTERNOON HOURS.

BY LATE THIS AFTERNOON THE FRONT WILL BE EAST OF THE AREA BRIEFLY
ENDING THUNDERSTORM ACTIVITY OVER THE REGION...BUT RAINFALL WILL
CONTINUE THROUGH TONIGHT. LATE TONIGHT AND THIS EVENING...A STRONG
UPPER LEVEL DISTURBANCE WILL MOVE RAPIDLY EAST ACROSS THE
AREA...PRODUCING MORE SCATTERED THUNDERSTORMS OVER THE AREA...BUT
THESE SHOULD REMAIN BELOW SEVERE LIMITS.

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MIDDAY OVER SOUTHWEST
ALABAMA AND THE WESTERN FLORIDA PANHANDLE AS STRONG STORMS MOVE
ACROSS THE AREA. AFTER ABOUT MIDDAY... SPOTTER ACTIVATION IS NOT
EXPECTE6D TO BE REQUIRED THROUGH THIS EVENING.

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.